Hail, Osceola
- When
- April 18, 5:19 PM CST
- Where
- Osceola County, 3 mi NW of Ashton
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.350, -95.850
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 18, 2:35 PM CST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 335 PM CDT SUN APR 18 2004 .DISCUSSION... ONGOING WX AND WL KEEP THIS SHORT. MAIN PBLM TONIGHT WL BE SVR STORMS AND WND THIS EVE. UPPER LOW LIFTING NEWD ACRS SD AND INTERACTING ALONG FNT TO TRIGGER TRW. ALSO SCT TRW BEHIND FNT ...BUT THESE WL LIKELY DISSPIATE TOWARDS SS WITH MAIN FOCUS OF TRW SHIFTING EWD ALONG FNT. WL CONT WIND ADVY FOR PARTS OF SW MN...NW IA AND NE NEB THIS EVE. ANOTHER S/W WILL MOVE ACRS CWA TUE AND TUES NIGHT WITH UPPER WAVE HAVING MOR NEG TILT. SO WUD EXPECT A BETTER CHC OF RAIN WITH THIS SYS AND HAVE GONE LIKELY FOR POPS ON TUES. TEMPS WL BE COOLER TUES WITH CLOUDS AND PRECIP..WITH ABOVE NORM TEMPS ON MON...BUT STILL MUCH COOLER THAN TODAY. ANOTHER S/W ACRS CNTRL AND SRN PLAINS THU MAY CLIP SERN CWA WITH A CHC OF RW-. DRY FRI INTO SUN WITH A WARMING TREND. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...WIND ADVY UNTIL 01Z ZONES 071 MN...WIND ADVY UNTIL 01Z ZONES 072-080-081-089-090. IA...WIND ADVY UNTIL 01Z ZONES 001>003-012>014-020>022-031-032 NE...WIND ADVY UNTIL 01Z ZONES 013-014. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1055 AM CDT SUN APR 18 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... LOW PRESSURE AND A COLD FRONT WILL MOVE ACROSS EASTERN SOUTH DAKOTA AND INTO SOUTHWEST MINNESOTA TODAY. THE FRONT WILL THEN MOVE SOUTHEAST ACROSS THE REST OF SOUTHWEST MINNESOTA...FAR SOUTHEAST SOUTH DAKOTA...EXTREME NORTHEAST NEBRASKA...AND NORTHWEST IOWA THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED NEAR THE COLD FRONT. WHILE THERE IS JUST A CHANCE OF THUNDERSTORMS...ANY STORMS THAT DEVELOP ALONG AND EAST OF THE COLD FRONT COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE GREATEST RISK OF SEVERE STORMS WILL BE IN SOUTHWEST MINNESOTA. WIND AND FOG... STRONG SOUTH TO SOUTHWEST WINDS WILL CONTINUE THIS AFTERNOON IN NORTHWEST IOWA...SOUTHWEST MINNESOTA...THE SOUTHEAST CORNER OF SOUTH DAKOTA...AND EXTREME NORTHEAST NEBRASKA. WIND ADVISORIES HAVE BEEN ISSUED FOR THESE AREAS. SUSTAINED WINDS SHOULD GENERALLY BE FROM 30 TO 40 MPH...BUT WINDS MAY GUST AS HIGH AS 50 TO 55 IN NORTHWEST IOWA AND SOUTHWEST MINNESOTA. FIRE DANGER... WARM TEMPERATURES...DRY VEGETATION...RELATIVE HUMIDITIES DROPPING TO 30 TO 35 PERCENT...AND STRONG WINDS WILL COMBINE TO CAUSE A VERY HIGH TO EXTREME FIRE DANGER. THE WINDS WILL BE STRONGEST IN NORTHWEST IOWA AND PARTS OF SOUTHWEST MINNESOTA...WHERE SOUTHWEST WINDS MAY GUST AS HIGH AS 50 TO 55 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
556 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM TORNADO 4 SW INWOOD 43.25N 96.50W
04/18/2004 SIOUX IA TRAINED SPOTTER
REPORTED BY SPOTTER.
0515 PM TSTM WND DMG 2 SW INWOOD 43.27N 96.47W
04/18/2004 LYON IA PUBLIC
HOUSE SEVERELY DAMAGED
&&
CPJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
558 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST WESTBROOK 44.04N 95.43W
04/18/2004 65 MPH COTTONWOOD MN EMERGENCY MNGR
&&
CPJPRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
604 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 8 NE WHITE LAKE 43.81N 98.60W
04/18/2004 1.00 INCH AURORA SD PUBLIC
0350 PM HAIL NEWCASTLE 42.65N 96.87W
04/18/2004 0.75 INCH DIXON NE FIRE DEPT/RESCUE
0350 PM HAIL NEWCASTLE 42.65N 96.87W
04/18/2004 0.75 INCH DIXON NE TRAINED SPOTTER
0358 PM HAIL 10 NE PLANKINTON 43.82N 98.34W
04/18/2004 1.00 INCH AURORA SD TRAINED SPOTTER
0359 PM HAIL 10 N PLANKINTON 43.86N 98.48W
04/18/2004 1.00 INCH AURORA SD TRAINED SPOTTER
0402 PM HAIL 4 W LETCHER 43.90N 98.22W
04/18/2004 1.00 INCH SANBORN SD TRAINED SPOTTER
0403 PM HAIL 2 NW ELK POINT 42.70N 96.71W
04/18/2004 0.75 INCH UNION SD PUBLIC
0415 PM TSTM WND GST AVON 43.01N 98.06W
04/18/2004 60 MPH BON HOMME SD TRAINED SPOTTER
TREE BRANCHES DOWN.
0419 PM HAIL ARTESIAN 44.01N 97.92W
04/18/2004 1.75 INCH SANBORN SD TRAINED SPOTTER
MOSTLY NICKEL SIZE
0430 PM TSTM WND GST TRIPP 43.22N 97.97W
04/18/2004 60 MPH HUTCHINSON SD LAW ENFORCEMENT
0435 PM HAIL HULL 43.19N 96.13W
04/18/2004 0.75 INCH SIOUX IA AMATEUR RADIO
COVERING GROUND
0443 PM HAIL CARTHAGE 44.17N 97.71W
04/18/2004 0.75 INCH MINER SD TRAINED SPOTTER
0452 PM TORNADO 5 SW PARKER 43.35N 97.21W
04/18/2004 TURNER SD TRAINED SPOTTER
0455 PM HAIL ADRIAN 43.63N 95.93W
04/18/2004 0.88 INCH NOBLES MN TRAINED SPOTTER
0458 PM HAIL 6 S MARION 43.34N 97.26W
04/18/2004 1.75 INCH TURNER SD TRAINED SPOTTER
0459 PM HAIL ROCK RAPIDS 43.43N 96.17W
04/18/2004 0.75 INCH LYON IA TRAINED SPOTTER
0502 PM TSTM WND GST ROCK RAPIDS 43.43N 96.17W
04/18/2004 60 MPH LYON IA TRAINED SPOTTER
0503 PM HAIL ROCK RAPIDS 43.43N 96.17W
04/18/2004 0.75 INCH LYON IA AIRPLANE PILOT
0505 PM TORNADO 5 S BERESFORD 43.01N 96.78W
04/18/2004 UNION SD FIRE DEPT/RESCUE
SOME DAMAGE...LAST SIGHTED AT 508 PM
0506 PM TORNADO 2 SE INWOOD 43.27N 96.41W
04/18/2004 LYON IA TRAINED SPOTTER
0513 PM TORNADO 4 SW ALCESTER 42.98N 96.68W
04/18/2004 UNION SD EMERGENCY MNGR
0515 PM HAIL SINAI 44.25N 97.04W
04/18/2004 0.88 INCH BROOKINGS SD TRAINED SPOTTER
0515 PM TORNADO 4 SW INWOOD 43.25N 96.50W
04/18/2004 SIOUX IA TRAINED SPOTTER
REPORTED BY SPOTTER.
0515 PM HAIL SIOUX FALLS 43.54N 96.73W
04/18/2004 1.75 INCH MINNEHAHA SD TRAINED SPOTTER
0515 PM TSTM WND DMG 2 SW INWOOD 43.27N 96.47W
04/18/2004 LYON IA PUBLIC
HOUSE SEVERELY DAMAGED
0518 PM HAIL SIOUX FALLS 43.54N 96.73W
04/18/2004 1.75 INCH MINNEHAHA SD NWS EMPLOYEE
0520 PM HAIL SIOUX FALLS 43.54N 96.73W
04/18/2004 1.00 INCH MINNEHAHA SD TRAINED SPOTTER
0520 PM HAIL VOLGA 44.32N 96.92W
04/18/2004 1.75 INCH BROOKINGS SD TRAINED SPOTTER
0520 PM TORNADO 2 SW ADRIAN 43.61N 95.96W
04/18/2004 NOBLES MN LAW ENFORCEMENT
0520 PM HAIL VOLGA 44.32N 96.92W
04/18/2004 0.25 INCH BROOKINGS SD PUBLIC
AT 520 PM CDT...GOLF BALL SIZE HAIL AT VOLGA. AT 525 PM
CDT...GOLF BALL SIZE HAIL AT BROOKINGS. WINDS EST AT 50
MPH INH BROOKINGS. WINDOW REPORTED BROKEN.
0524 PM HAIL 6 S SIOUX FALLS 43.46N 96.73W
04/18/2004 1.00 INCH LINCOLN SD NWS EMPLOYEE
0524 PM HAIL SIOUX FALLS 43.54N 96.73W
04/18/2004 1.75 INCH MINNEHAHA SD NWS EMPLOYEE
0525 PM HAIL SIOUX FALLS 43.54N 96.73W
04/18/2004 0.75 INCH MINNEHAHA SD TRAINED SPOTTER
0536 PM HAIL WESTBROOK 44.04N 95.43W
04/18/2004 0.75 INCH COTTONWOOD MN TRAINED SPOTTER
0536 PM HAIL BROOKINGS 44.31N 96.79W
04/18/2004 1.75 INCH BROOKINGS SD TRAINED SPOTTER
0555 PM TSTM WND GST WESTBROOK 44.04N 95.43W
04/18/2004 65 MPH COTTONWOOD MN EMERGENCY MNGR
&&
CPJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
616 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL NEWCASTLE 42.65N 96.87W
04/18/2004 0.75 INCH DIXON NE TRAINED SPOTTER
&&
CHAPMANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
618 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND DMG WESTBROOK 44.04N 95.43W
04/18/2004 COTTONWOOD MN EMERGENCY MNGR
TREES DOWN AND POWER LINES DOWN.
&&
CPJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
619 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL WESTBROOK 44.04N 95.43W
04/18/2004 1.00 INCH COTTONWOOD MN EMERGENCY MNGR
&&
CPJThe Sioux Falls radar (KFSD), 76 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392475.